Alert archive / Tennessee / Tornado Warnings in 1998
Tornado Warning 137, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at May 31, 1998, 9:50 PM CDT for Stewart County, Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1998, 9:50 PM CDT (02:50 UTC)
- Expired
- May 31, 1998, 10:25 PM CDT
- In force
- 35 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Stewart County, TN
The radar
The Ft Campbell radar (KHPX), 56 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 9:55 PM CDT | Thunderstorm Wind 50 | Dover, TN | Trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 8:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3629 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 5.1
- Supercell composite
- 21.7
The text
As transmitted, in the capitals the NWS used until 2016.
633 WFUS1 KBNA 010252 RRA TORBNA TNC161-010325- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 950 PM CDT SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * TORNADO WARNING FOR... STEWART COUNTY IN MIDDLE TENNESSEE * UNTIL 1025 PM CDT * AT 949 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO IN THE VICINITY OF DOVER MOVING SOUTHEAST AT 40 MPH. * TORNADO IS EXPECTED TO BE NEAR... INDIAN MOUND AT 955 PM CDT CUMBERLAND CITY AT 1000 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR MAR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 31, 7:03 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 31, 7:03 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 703 PM CDT SUN MAY 31 1998 SFC FNT STILL N OF OH RIVER AT 00Z AND MOVG SLOLY SEWD. RADAR SHOWS ABSOLUTELY NOTHING HEADING TWD FA. STILL BLV WE WL SEE SOME ACTIVITY ALONG THE FNT...ALTHO ANY TSRA STILL HRS AWAY. THEREFORE RECOMMEND MENTION OF SVR BE REMOVED FROM MID TN ZNS FOR TNGT W/ CHC OF TS PUSHED TO AFTER MIDNIGHT. 08
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:04 PM CDT | Severe Thunderstorm Warning | OHX | Stewart | 41 min |
| May 31, 9:59 PM CDT | Tornado Warning | OHX | Houston, Montgomery | 51 min |
| May 31, 10:13 PM CDT | Severe Thunderstorm Warning | OHX | Dickson | 47 min |
| May 31, 10:16 PM CDT | Severe Thunderstorm Warning | OHX | Sumner | 49 min |
| May 31, 10:22 PM CDT | Severe Thunderstorm Warning | OHX | Pickett | 18 min |
| May 31, 10:40 PM CDT | Tornado Warning | OHX | Sumner | 35 min |
| May 31, 10:48 PM CDT | Tornado Warning | OHX | Cheatham | 52 min |
| Jun 1, 12:44 AM CDT | Severe Thunderstorm Warning | OHX | Bedford | 51 min |
| Jun 1, 1:04 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Rutherford | 46 min |
| Jun 1, 2:05 AM CDT | Severe Thunderstorm Warning | OHX | Marshall | 35 min |
| Jun 1, 2:07 AM CDT | Tornado Warning | OHX | Marshall | 33 min |
| Jun 1, 2:14 AM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 61 min |
Nearby
Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.